Alert archive / Maryland / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 29, 2016, 9:39 PM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 9:39 PM EDT (01:39 UTC)
- Expired
- May 30, 2016, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calvert County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 95 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:55 PM EDT | FLASH FLOOD | Morganza, MD | BUSY CORNER ROAD CLOSED EAST OF MORGANZA TURNER ROAD DUE TO HIGH WATER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040
WGUS51 KLWX 300139
FFWLWX
MDC009-037-300430-
/O.NEW.KLWX.FF.W.0014.160530T0139Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
939 PM EDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN ST. MARYS COUNTY IN SOUTHERN MARYLAND...
WEST CENTRAL CALVERT COUNTY IN SOUTHERN MARYLAND...
* UNTIL 1230 AM EDT
* AT 937 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
HEAVY RAIN FALLING ACROSS THE AREA. A TRAINED SPOTTER NEAR
CLEMENTS REPORTED 3.5 INCHES OF RAIN SO FAR. ADDITIONAL HEAVY
RAINFALL IS MOVING TOWARD THE WARNED AREA...WITH AMOUNTS UP TO ONE
INCH IN ONE HOUR POSSIBLE. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
PRINCE FREDERICK...HALLOWING POINT...SHERIDAN POINT...SAINT CLEMENTS
BAY...GOLDEN BEACH...MECHANICSVILLE...MORGANZA...COMPTON...AVENUE...
HELEN...OAKLEY...LOVEVILLE...CLEMENTS...OAKVILLE...ABELL...BARSTOW AND
BUSHWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
3824 7680 3851 7673 3849 7669 3851 7667
3853 7668 3853 7667 3856 7657
$$
ADS2 follow-up statements
396
WGUS71 KLWX 300250
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 PM EDT SUN MAY 29 2016
MDC009-037-300430-
/O.CON.KLWX.FF.W.0014.000000T0000Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARYS MD-CALVERT MD-
1050 PM EDT SUN MAY 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
NORTHWESTERN ST. MARYS AND WEST CENTRAL CALVERT COUNTIES...
AT 1046 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN HAS FALLEN OVER THE AREA. RAINFALL AMOUNTS WERE
ESTIMATED TO BE BETWEEN 2 AND 4 INCHES. THE HEAVIEST RAIN HAS MOVED
OUT OF THE AREA...BUT STREAMS AND CREEKS WILL CONTINUE TO RISE. THE
ST MARYS COUNTY 911 CENTER REPORTED THAT BUSY CORNER ROAD WAS CLOSED
EAST OF MORGANZA TURNA ROAD DUE TO HIGH WATER. FLASH FLOODING IS
EXPECTED TO CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PRINCE FREDERICK...HALLOWING POINT...SHERIDAN POINT...SAINT CLEMENTS
BAY...GOLDEN BEACH...MECHANICSVILLE...MORGANZA...COMPTON...AVENUE...HELEN...
OAKLEY...LOVEVILLE...CLEMENTS...OAKVILLE...ABELL...BARSTOW AND BUSHWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
3824 7680 3851 7673 3849 7669 3851 7667
3853 7668 3853 7667 3856 7657
$$
BJL662
WGUS71 KLWX 300402
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 AM EDT MON MAY 30 2016
MDC009-037-300411-
/O.CAN.KLWX.FF.W.0014.000000T0000Z-160530T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. MARYS MD-CALVERT MD-
1202 AM EDT MON MAY 30 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN ST. MARYS AND WEST
CENTRAL CALVERT COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3823 7669 3823 7672 3822 7675 3823 7678
3824 7680 3851 7673 3849 7669 3851 7667
3853 7668 3853 7667 3856 7657
$$
BJLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 29, 9:18 PM EDT, 21 minutes earlier.
Area forecast discussion, May 29, 9:18 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 918 PM EDT SUN MAY 29 2016 .SYNOPSIS... Tropical Depression Bonnie will slowly weaken as it lingers along the Carolina coast through at least Monday. High pressure will build across the northeastern United States through the middle of the week. A cold front will aproach the east coast at the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A plume of moisture has ejected north within theta-e ridge axis positioned along the eastern North Carolina/Virginia coast onto the Delmarva peninsula. Warm rain processes have resulted in some generous rainfall rates, in keeping with an environment containing precipitable water of 2 inches. The plume generally set up along/just east of I-95. However, the last few frames from mosaiced radar loops suggest that the widespread showers beginning to break apart. That is especially true across southeastern Virginia. Recent HRRR/RAP runs initializing decently, and suggest that the overnight hours will be substantially drier than the late afternoon and early evening. Am still a bit concerned about isentropic lift and moisture convergence to the north of Bonnie, so will not go as dry east of the Blue Ridge...but will taper/trend PoPs down from categorical to likely for the overnight hours. Believe that deep moisture will be lacking in the mountains as lower dewpoint advect east, and will trend down to a dry forecast overnight in the Appalachians/Potomac Highlands. Given the tropical air mass and moist ground/low levels, as rain departs fog may develop considering the lack of air movement. Am keeping the wording patchy at this point. Altered hourly temperature forecasts to account for rain-cooled air, but the effect on low temperature forecast minimal. Since the area where a Flash Flood Watch was posted earlier is still receiving rainfall with the highest rates, will leave that as is for now. Will monitor trends for the rest of the evening, and then determine its fate. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Energy associated with Bonnie will split off from the main area of low pressure and round the western fringe of the ridge, getting caught up with the passing trough and move through the Mid- Atlantic during the day. This will act as a trigger for afternoon convection across the CWA Monday with plenty of moisture and warmth leading to increased instability. Shear still on the weaker side so thinking it will just be another day of pulsey thunderstorms for areas west of the I-95 corridor. To the east where the bulk of the upper level forcing looks to align will be more persistent showers with embedded thunderstorms. Monday night ridging from the west begins to build in as high pressure returns at the surface. The precip will begin to taper off from west to east with the building subsidence. Many areas will see dry weather on Tuesday, though showers will be possible central Virginia into southern Maryland depending on how far north the remnants of Bonnie push. 12Z guidance is keeping these remnants to the south on the Carolina coast through midweek so not anticipating the precip to push much further north/west. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Low pressure over the North Carolina coast will slowly move north- northeast along the Mid-Atlantic coast Wednesday into Thursday. Moisture advection will allow for showers and thunderstorms for both days... but it will mainly depend on location of the low pressure system. Slow moving cold front will approach from the west late on Thursday into early Friday... and move across our CWA later on Friday. Front will stall through Saturday to our east as upper trough over the Great Lakes pushes east. These systems will allow for a continued pattern of showers and thunderstorms through the end of this period. High temperatures will be in the upper 70s and low to mid 80s... and low temperatures in the 50s and 60s. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... As tropical showers overspread the terminals, ceilings and visibilities did lower...just not consistently. Flight conditions either MVFR or VFR at this time, but a few patches of IFR remain lurking. Am covering it with TEMPO groups thru 3Z at DCA/BWI, which are the two terminals at greatest risk of seeing a heavier shower for the next couple of hours. Radar trends and recent meso-model runs suggesting that showers may be becoming more scattered overnight. If that does pan out, then the humid air mass and little wind should combine to support fog development. Either way, conditions seem favorable for deteriorating flight conditions. The only terminals where overnight IFR advertised are DCA and BWI, which is where rain has been most persistent. AM keeping MVFR elsewhere. That is certainly subject to change. Although a few showers or thunderstorms remain possible on Monday, the deeper moisture will depart. Therefore, the TAFs suggest that conditions improve back to VFR on Monday. Limited/brief restrictions possible, as does a return for nocturnal fog Monday night. VFR conditions expected for Tuesday through Friday, with some showers and thunderstorms possible, bringing periods of sub-VFR conditions. && .MARINE... Generally, winds expected to remain below SCA values through Tuesday. Periods of showers remain probable through Monday morning, and then possible for the rest of Monday. Winds will be variable through the period. For the rest of the week, the gradient remains rather light. Winds should mainly be at or below 10 kt. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Flash Flood Watch until 2 AM EDT Monday for MDZ011-013-014-016. VA...Flash Flood Watch until 2 AM EDT Monday for VAZ057. WV...None. MARINE...None. && SYNOPSIS...HTS NEAR TERM...HTS/Sears SHORT TERM...Sears LONG TERM...IMR AVIATION...HTS/IMR MARINE...HTS
Hazardous weather outlook, May 29, 7:36 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 736 PM EDT SUN MAY 29 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 736 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS EXPECTED TONIGHT. LOCALIZED FLOODING IS POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR KING GEORGE...CHARLES...PRINCE GEORGES...ANNE ARUNDEL...AND SOUTHERN BALTIMORE COUNTIES INCLUDING BALTIMORE CITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-301000- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 736 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT AREAS OF MODERATE RAINFALL...WITH EMBEDDED HEAVY RAINFALL...IS EXPECTED TONIGHT EAST OF THE BLUE RIDGE. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, REPORTS OF FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED. HTS
Nearby
Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.